North Carolina, 2014

Damaging Winds in North Carolina, July 8, 2014

July 8, 2014 · NWS MRX · 3 events in 2 counties and zones

A pre-frontal trough shifted southeast out of the Ohio Valley and moved into a moderately unstable Southern Appalachian Region during the afternoon hours generating severe convection. Severe weather mode was almost entirely straight line wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A pre-frontal trough shifted southeast out of the Ohio Valley and moved into a moderately unstable Southern Appalachian Region during the afternoon hours generating severe convection. Severe weather mode was almost entirely straight line wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 8, 1:55 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 8, 1:55 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT TUE JUL 8 2014

.SHORT TERM (TONIGHT AND WEDNESDAY)...FRONTAL SYSTEM STILL SAGGING
SOUTHWARD TOWARD THE AREA...AND DEEPER MOISTURE AND INSTABILITY
MOVING IN AS WELL.  LOOKING LIKE A FAIRLY WET NEXT COUPLE OF PERIODS
AS THE AXIS OF THIS SYSTEM MAKE ITS WAY INTO THE AREA. ALTHOUGH
MENTIONED "WET" ABOVE...FLOODING THREAT NOT LOOKING THAT GREAT AS
PROGRESSIVE INITIAL PARTS OF SYSTEM WILL SWEEP THROUGH...THEN AS
FRONT SAGS INTO AREA RICHER MOISTURE WILL BE SOUTH OR EAST OF THE
AREA.  SO A COUPLE OF CHANCES FOR PRECIP...THIS AFTERNOON AND THIS
EVENING WITH ADVANCING STRONG STORMS THAT MARCH ACROSS TO THE
EAST...THEN ALSO ANOTHER CHANCE TONIGHT AND WEDNESDAY AS THE MAIN
AXIS OF THE SYSTEM MOVE THROUGH THE AREA FROM THE NORTH/NORTHWEST.

DEEP CONVECTION STRUGGLING FINALLY GETTING STARTED.  MLCAPE VALUES
GETTING PRETTY HIGH...SO STILL THINK SEVERE THREAT EXISTS. ALSO
WONDERING ABOUT HOW STRONG ANY STORMS THAT DEVELOP CLOSER TO THE
FRONT MIGHT BE IF THEY MAKE THEIR WAY CLOSER TONIGHT...THINKING THE
STORMS THIS AFTERNOON ARE OUR BEST CHANCE FOR SEVERE OVERALL.

FOR TEMPERATURES KEEPING PRETTY CLOSE TO GUIDANCE FOR MINS TONIGHT
AND ON THE COOL SIDE OF MAXES FOR WEDNESDAY...CONSIDERING THE
LIMITED SUNSHINE...ESPECIALLY SOUTH.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...MODELS CONTINUE TO
BE IN FAIR AGREEMENT OVERALL WITH DECENT RUN TO RUN CONSISTENCY.
HOWEVER...GIVEN UNCERTAINTIES IN MODEL HANDLING OF POSSIBLE WEAK
IMPULSES IN THE NORTHWEST FLOW ALOFT FORECAST CONFIDENCE IS AT BEST
AVERAGE FOR THIS TIME OF YEAR. THE FRONT SHOULD FINALLY EXIT THE
AREA EARLY THURSDAY...BUT A WEAK IMPULSE STILL COULD HELP TO TRIGGER
SOME ISOLATED TO SCATTERED CONVECTION INTO THURSDAY AFTERNOON.
DRIER AIR SHOULD KEEP THINGS PRECIP FREE THURSDAY NIGHT THROUGH
FRIDAY NIGHT...THEN MOISTURE WILL BEGIN TO INCREASE AGAIN DURING THE
WEEKEND.  WILL CARRY SLIGHT CHANCE POPS SATURDAY AND CHANCE POPS
SUNDAY.  ANOTHER FRONTAL SYSTEM IS FORECAST TO AFFECT THE AREA EARLY
IN THE WEEK...SO CHANCE POPS BOTH MONDAY AND TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  86  68  89 /  60  60  30  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  83  66  87 /  60  50  20  20
OAK RIDGE, TN                       70  84  65  88 /  70  30  20  20
TRI CITIES AIRPORT, TN              68  82  61  85 /  60  30  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

GM/LW
Hazardous weather outlook, Jul 8, 10:34 AM EST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1134 AM EDT TUE JUL 8 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091545-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1134 AM EDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING...AHEAD OF A SLOW MOVING COLD FRONT. STORMS
ARE EXPECTED TO MOVE ACROSS THE AREA WEST TO EAST. DAMAGING WINDS
OF 60 MPH OR GREATER AND LARGE HAIL WILL BE THE MAIN THREATS WITH
THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jul 8, 4:36 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     MOUNTAIN CITY           36.47N 81.81W
07/08/2014                   JOHNSON            TN   911 CALL CENTER

            A FEW TREES DOWN NEAR MOUNTAIN CITY.

&&

DH
Local storm report, Jul 8, 4:37 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
537 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             CLEVELAND               35.18N 84.87W
07/08/2014  E0.50 INCH       BRADLEY            TN   TRAINED SPOTTER

&&

DH
Local storm report, Jul 8, 4:43 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
543 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     WEARS VALLEY            35.71N 83.66W
07/08/2014                   SEVIER             TN   911 CALL CENTER

            A FEW TREES DOWN NEAR WEARS VALLEY RD JUST SOUTH OF
            PIGEON FORGE TENNESSEE.

&&

DH
Local storm report, Jul 8, 4:44 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
544 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     2 NW KNOXVILLE          36.00N 83.97W
07/08/2014                   KNOX               TN   911 CALL CENTER

            TREE DOWN IN HALLS.

0440 PM     TSTM WND DMG     1 E SEYMOUR             35.87N 83.76W
07/08/2014                   SEVIER             TN   911 CALL CENTER

            A FEW TREES DOWN JUST EAST OF SEYMOUR.

0440 PM     HAIL             SEYMOUR                 35.87N 83.77W
07/08/2014  E0.50 INCH       SEVIER             TN   911 CALL CENTER

            HIGH WINDS AND 1/2 INCH SIZE HAIL NEAR SEYMOUR -
            PORTERFILED GAP.

0444 PM     TSTM WND GST     TRI-CITY AIRPORT        36.48N 82.40W
07/08/2014  E48.00 MPH       SULLIVAN           TN   ASOS

            48 MPH WIND GUSTS AT THE TRI-CITY AIRPORT.

0453 PM     TSTM WND DMG     2 E GRAY                36.41N 82.44W
07/08/2014                   WASHINGTON         TN   911 CALL CENTER

            TREES DOWN NEAR THE BOONES CREEK AREA.

0453 PM     TSTM WND GST     CHATTANOOGA             35.07N 85.26W
07/08/2014  M50.00 MPH       HAMILTON           TN   ASOS

            50 MPH WIND GUSTS MEASURED AT THE CHATTANOOGA AIRPORT.

0458 PM     TSTM WND DMG     JOHNSON CITY            36.33N 82.37W
07/08/2014                   WASHINGTON         TN   TRAINED SPOTTER

            METAL ROOF BLOWN OFF BUILDING IN JOHNSON CITY TENNESSEE.

0458 PM     TSTM WND DMG     JOHNSON CITY            36.33N 82.37W
07/08/2014                   WASHINGTON         TN   TRAINED SPOTTER

            FEW TREES DOWN ACROSS JOHNSON CITY TENNESSEE.

0500 PM     TSTM WND DMG     BLOUNTVILLE             36.53N 82.33W
07/08/2014                   SULLIVAN           TN   911 CALL CENTER

            TREES DOWN COUNTY-WIDE.

0515 PM     HAIL             CLEVELAND               35.18N 84.87W
07/08/2014  E0.50 INCH       BRADLEY            TN   TRAINED SPOTTER

0515 PM     TSTM WND DMG     MOUNTAIN CITY           36.47N 81.81W
07/08/2014                   JOHNSON            TN   911 CALL CENTER

            A FEW TREES DOWN NEAR MOUNTAIN CITY.

0520 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
07/08/2014                   BRADLEY            TN   TRAINED SPOTTER

            TREES DOWN NEAR HIGHWAY 64 AND 2 MILES WEST OF 411.

0520 PM     TSTM WND DMG     WEARS VALLEY            35.71N 83.66W
07/08/2014                   SEVIER             TN   911 CALL CENTER

            A FEW TREES DOWN NEAR WEARS VALLEY RD JUST SOUTH OF
            PIGEON FORGE TENNESSEE.

&&

DH
Local storm report, Jul 8, 4:59 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
559 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     ELIZABETHTON            36.34N 82.23W
07/08/2014                   CARTER             TN   BROADCAST MEDIA

            REPORTS OF TREES DOWN AND POWER OUTAGES IN WATAUGA NEAR
            ELIZABETHTON TENNESSEE.

&&

DH
Local storm report, Jul 8, 5:05 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     UNICOI                  36.19N 82.35W
07/08/2014                   UNICOI             TN   BROADCAST MEDIA

            5 TREES DOWN IN UNICOI TENNESSEE OFF OF UNICOI DRIVE.

&&

DH

The radar

The Knoxville radar (KMRX), 131 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
July 8, 5:14 PM EST
Where
Cherokee County, 0.57 mi W of Bates Creek
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.120, -84.060

Trees were reported down across the northwestern part of the county.

Thunderstorm Wind, Cherokee

When
July 8, 5:26 PM EST
Where
Cherokee County, 0.69 mi N of Murphy
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.090, -84.030

A few trees were reported down in Murphy.

Thunderstorm Wind, Clay

When
July 8, 5:49 PM EST
Where
Clay County, 0.57 mi E of Hayesville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.050, -83.820

Trees were reported down near Hayesville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518721, 518722, 518723.